Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 162, NWS Kansas City, MO

June 20, 2000Saline County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 20, 2000, 5:53 PM CDT for Saline County, Missouri. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2000, 5:53 PM CDT (22:53 UTC)
Expired
Jun 20, 2000, 6:45 PM CDT
In force
52 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 99 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 6:00 PM CDTHail 0.75Sweet Spgs, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

657 
WUUS53 KEAX 202253
SVRMCI
MOC195-202345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
553 PM CDT TUE JUN 20 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALINE COUNTY IN CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF MARSHALL

* UNTIL 645 PM CDT

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SWEET SPRINGS...OR ABOUT 16 MILES
  SOUTHWEST OF MARSHALL...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARSHALL AT 615 PM CDT
  NAPTON AT 625 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:46 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 20, 2:46 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
246 PM CDT TUE JUN 20 2000

TSRA/FFW 1ST PD THE MAIN CONCERNS THIS PACKAGE. WW477 JUST CAME OUT
FOR CONVECTION FIRING AHEAD OF FRNT IN NW MO. AREAS AROUND AND IN
THE METRO RECEIVED 2 TO 3 THIS MORNING...WITH AREAS TO THE SOUTH
SEEING THAT MUCH OR MORE THIS PAST WEEKEND. WILL GO AHEAD AND ISSUE
A FLASH FLOOD WATCH FOR THESE COUNTIES THRU THIS EVENING. AS FRNT
MOVES THRU...PCPN SHUD END THIS EVENING IN THE NORTH...AND 06Z-ISH
IN SRN PORTIONS.

ONCE THE FRNT GETS THRU...SFC HIGH PRESSURE HANGING AROUND UNTIL
THURS. WILL LEAN TWDS COOLER FAN TEMPS FOR HIGHS WED...GUID LOWS LOOK
FINE. WARMING THRU THURS W/NXT CHC FOR PCPN LOOKING AT THURS NITE.
BOUNDARY TRIES TO SET UP AGAIN TO THE WEST AND AN MCS POSSIBILITY
FOR FRI MORNING. ANOTHER LOW TO THE NORTH WILL KEEP POPS IN FOR
SUNDAY. MAY HAVE TO EXTEND INTO SAT NITE...BUT WILL HOLD OFF FOR NOW.
TSRA/FFW 1ST PD THE MAIN CONCERNS THIS PACKAGE. WW477 JUST CAME OUT
FOR CONVECTION FIRING AHEAD OF FRNT IN NW MO. AREAS AROUND AND IN
THE METRO RECEIVED 2 TO 3 THIS MORNING...WITH AREAS TO THE SOUTH
SEEING THAT MUCH OR MORE THIS PAST WEEKEND. WILL GO AHEAD AND ISSUE
A FLASH FLOOD WATCH FOR THESE COUNTIES THRU THIS EVENING. AS FRNT
MOVES THRU...PCPN SHUD END THIS EVENING IN THE NORTH...AND 06Z-ISH
IN SRN PORTIONS.

SFC HIGH PRESSURE HANGING AROUND UNTIL THURS. WILL LEAN TWDS COOLER
FAN TEMPS FOR HIGHS WED...GUID LOWS LOOK FINE. WARMING THRU THURS
W/NXT CHC FOR PCPN LOOKING AT THURS NITE. BOUNDARY TRIES TO SET UP
AGAIN TO THE WEST AND AN MCS POSSIBILITY FOR FRI MORNING. ANOTHER
LOW TO THE NORTH WILL KEEP POPS IN FOR SUNDAY. MAY HAVE TO EXTEND
INTO SAT NITE...BUT WILL HOLD OFF FOR NOW.

FCSTID = 27

.EAX...
KS...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
KSZ057...KSZ060...KSZ103>105.

MO...FLASH FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
MOZ028>029...MOZ037...MOZ043...MOZ053.

LVQ

In the hours before

Special weather statement, Jun 20, 1:00 PM CDT, 4 hours 53 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT MON JUN 20 2000

...STRONG THUNDERSTORMS POSSIBLE LATE TONIGHT ACROSS EXTREME
NORTHWEST MISSOURI AND NORTHEAST KANSAS...

FORECAST: STRONG THUNDERSTORMS ARE POSSIBLE LATE TONIGHT NORTH OF A
LINE FROM ATCHISON KANSAS TO ST JOSEPH...AND NORTHEAST TO GRANT CITY.

DISCUSSION: A COLD FRONT MOVING ACROSS NEBRASKA WILL CAUSE
THUNDERSTORMS TO DEVELOP THIS EVENING IN WESTERN NEBRASKA AND
NORTHWEST KANSAS...AND MOVE EAST OVERNIGHT. MOIST AND UNSTABLE AIR
THAT HAS SURGED NORTH AHEAD OF THIS FRONT INTO THE CENTRAL PLAINS...
WILL ALLOW THE STORMS TO MOVE INTO EXTREME NORTHEAST KANSAS AND
NORTHWEST MISSOURI BY LATE TONIGHT. SOME OF THESE STORMS MAY BE
STRONG...WITH SMALL HAIL AND GUSTY WINDS...BUT AT THIS TIME THEY ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. HOWEVER...THE THREAT FOR
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA ON
TUESDAY.

LVQ
Local storm report, Jun 20, 4:23 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
423 PM CDT TUE JUN 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    1 SE LEXINGTON            MO   TORNADO
06/20/00   LAFAYETTE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 20, 4:26 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
426 PM CDT TUE JUN 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    MOSBY                     MO   FLOOD
06/20/00   CLAY                           A FOOT OF WATER WAS
                                          REPORTED COVERING THE
                                          NORTH BOUND LANE OF 69
                                          HIGHWAY NEAR THE CLAY
                                          COUNTY REGIONAL AIRPORT
                                          BY A HAM RADIO OPERATOR.
Local storm report, Jun 20, 4:30 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 PM CDT TUE JUN 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    1 W LEXINGTON             MO   WIND DAMAGE
06/20/00   LAFAYETTE                      TREES AND POWER LINES
                                          REPORTED DOWN ON
                                          HIGHWAY 224 JUST WEST
                                          OF LEXINGTON.  REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, Jun 20, 4:34 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
434 PM CDT TUE JUN 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    3 N HIGGINSVILLE          MO   TORNADO
06/20/00   LAFAYETTE                      REPORTED BY PUBLIC.
Local storm report, Jun 20, 5:13 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
513 PM CDT TUE JUN 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    KANSAS CITY               MO   FLOOD
06/20/00   JACKSON                        NUMEROUSE ROADS COVERED
                                          BY WATER AND SEVERAL
                                          ROADS CLOSED THROUGOUT
                                          THE KANSAS CITY METRO
                                          AREA.  REPORTED BY FIRE
                                          AND RESCUE.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:04 PM CDTFlash Flood WarningEAXClay, Jackson, Platte6 hr
Jun 20, 4:19 PM CDTTornado WarningEAXCarroll, Lafayette26 min
Jun 20, 4:46 PM CDTTornado WarningEAXCarroll, Lafayette, Saline44 min
Jun 20, 5:35 PM CDTSevere Thunderstorm WarningEAXCass, Johnson85 min
Jun 20, 6:20 PM CDTSevere Thunderstorm WarningEAXRandolph25 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.